What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 27, 11:40 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 27, 11:40 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1240 PM EDT Mon Mar 27 2017
.UPDATE...
Issued at 1235 PM EDT MON MAR 27 2017
Pops have been updated to account for convection trends near the
northward lifting warm front and also trends in temperatures and
more clearing in the south to the south of the warm front. This
led to higher pops early this afternoon across the northern part
of the area. This activity should lift to near the OH River and on
into OH through mid afternoon. Additional convection should
develop during peak heating during the late afternoon to early
evening as an upper level trough and surface low pressure system
nears. CAPE and shear will be conducive for a few strong storms.
An isolated severe thunderstorm is possible mainly 5 PM EDT and
after. More vigorous convection is expected to develop from
western and middle TN into western and central KY and could
congeal into lines or lines of convection during the evening and
move into East KY.
UPDATE Issued at 659 AM EDT MON MAR 27 2017
Biggest issue this morning has been breaks in the clouds leading
to areas of dense fog. Did opt to beef up the wording in the
products and we did send out of graphical now to deal with the
issue. Otherwise forecast updated with latest obs and trends.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 407 AM EDT MON MAR 27 2017
This morning the surface analysis shows a weakening frontal
boundary to our west and another surface low across western OK.
This weakening surface boundary to the west is having little
influences on surface winds or temperatures. The bigger influence
on temperatures this morning has been with the breaks in the
clouds which is leading to some temperature splits. Also the fog
is locally dense which could also be holding back temperatures to
an extent. This surface boundary will likely lift north through
the day, as more of a warm front if anything. Therefore we remain
in the warm airmass across eastern KY today. The locally dense fog
is expected to lift through the early morning hours.
All eyes turn to the aforementioned surface low in western OK and
upper level short wave expected to lift into the midwest through
the day. This will induce height falls through the day from west
to east across the Ohio and Tennessee Valleys. Also this will
induce a LLJ that will creep north today and lead to further lift
and moisture. It does look like we will see breaks in the clouds
early in the day and this could lead to modestly unstable
environment. Cloud cover will also be the caveat as it could rob
the potential destabilization. Given the previously mentioned LLJ
and increasing winds with height we will have sufficient shear in
place across the region for strong storms. The shear is more
unidirectional and therefore think storm mode will be more
multicell or perhaps line segments. Model soundings do show a EML
in the mid levels with better reflection in the 00Z NAM. Given
this and dependent on low level lapse rates nearing the 8 C/km
through the day will be enough to support marginally severe wind
risk. Also the EML, reasonable shear, and low freezing levels at
or below 10 KFT will support marginal hail risk as well. Given
some of the caveats and climatology think the marginal risk from
SPC is reasonable. The best chances of seeing stronger storms
right now would be along and west of the I-75 corridor. However,
many of the CAMs suggest a line segment could in fact move
northeast along and near the I-64 corridor this afternoon.
Therefore did increase POPs across that area this afternoon, but
This will have to be monitored in subsequent updates.
This Surface low is expected to move into the Ohio Valley tonight
and overall best lift will come tonight where height falls will
be maximized. Therefore did opt to bring the CAT POPs through
tonight into the overnight from west to east. POPs will wane
through the day on Tuesday, as the upper level wave moves east and
front pushes across the region. This wave will dampen out and
front will weaken therefore not expecting a big airmass change.
.LONG TERM...(Tuesday night through Sunday)
Issued at 405 AM EDT MON MAR 27 2017
The models are in decent agreement aloft at the start of the
extended portion of the forecast with questions arising quickly by
the end of the week as spread increases. They all depict a
weakening wave departing to the east of Kentucky early in the
period - pushed along by a northern stream trough pivoting
through New England. This leaves ridging behind over the Ohio and
Tennessee Valleys ahead of a deep trough rolling east through the
Southern Plains. Already at this time, though, the models are
slightly out of step - the ECMWF further east and north with the
core of its trough compared to the GFS and laggard CMC. These
differences are steady state through Thursday as the individual
models move their trough centers north and east into the Central
Plains while ridging slips east of our area and mid level
southwest flow commences over Kentucky bringing some energy
through by evening. The broad trough will progress into the Ohio
Valley on Friday as the GFS hangs back when compared to the more
progressive and weaker ECMWF. As this occurs, a general weakening
of the trough itself will spread its energy more broadly through
the region with its 5h axis passing later that night. Another
bout of ridging follows for the weekend over Kentucky while
the next broad and deep trough plows its way through the Desert
Southwest. With the models still settling into a stable solution
will favor a general blend - accepting the broader trend as
represented by their consensus.
Sensible weather will feature a generally mild to warm period of
weather through the extended due to eastern Kentucky finding
itself in the midst of ridging aloft and mainly on the warm side
of the wx system moving across the region through the rest of the
week. While there may be some fluctuation or brief movement south
of a cold front to the north of the state on Wednesday, this will
occur in an environment of rising heights and climbing low level
thickness yielding a mild and near normal day with temperatures
hindered more by cloud cover than any advection. Thursday will see
warm and increasingly humid conditions as low pressure lifting to
the northwest of the area will bring its warm sector over the
state along with a threat of showers and thunderstorms. The
fairly slow movement of this relatively stacked low will linger
the shower and thunderstorm chances for the area through the day
Friday, though temperatures will be down a bit from Thursday - but
still mild. By Saturday, the low will be well east of the area
and result in some CAA on northwest winds for our area as high
pressure moves in to dry out the region. This high will gradually
moderate through the latter part of the weekend, but readings will
not get too far from normal for this time of year. The best
chances for any severe weather appears to be Thursday afternoon
and evening as the upper system, and its winds, will be stronger
than on Friday with more instability available ahead of the
system's occluding cold front.
Made some minor - terrain based - changes to lows for most nights
of the extended considering the times that appear favorable for
inversions and radiational cooling of the sheltered valleys. As
for PoPs - did not deviate much from the consensus guidance as it
appeared reasonable for the main wx system and its structure
passing through from Thursday into Friday night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 647 AM EDT MON MAR 27 2017
TAFs have been slightly tricky overnight, as some sites cleared
and subsequently saw MVFR/IFR VIS at times. Otherwise the lower
VIS has been confined to the usual trouble spots. The fog is
expected to clear through the morning and lead to VFR conditions
through the day. The only issue is showers and thunderstorms will
be on the increase through the day and this could lead to isolated
lower CIGS/VIS issues. Overall better chances of showers and
thunderstorms will be late this afternoon and evening. There is
also a isolated chance a few of the stronger storms could contain
small hail and gusty winds. Late tonight thunderstorms will give
way to lingering showers, but the the lower cloud deck is expected
to lower leading MVFR CIGs for most toward dawn Tuesday. Overall
winds will be light out of the south to southwest, but again any
stronger thunderstorms could contain strong gusty winds.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JP
SHORT TERM...DJ
LONG TERM...GREIF
AVIATION...DJ
Hazardous weather outlook, Mar 27, 9:48 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1048 AM EDT Mon Mar 27 2017
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281800-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1048 AM EDT Mon Mar 27 2017
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are possible through tonight. Some of the thunderstorms
could produce small hail, strong wind gusts, and locally heavy
rain. A few storms could become severe late this afternoon and
evening and produce damaging winds and hail to around one inch in
diameter.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible at times early Tuesday, and also
Thursday into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DJ/JP
In the hours before
Special weather statement, Mar 27, 11:53 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1253 PM EDT MON MAR 27 2017
KYZ069-080-116-271730-
Jackson-Clay-Laurel-
1253 PM EDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT LAUREL...SOUTH CENTRAL JACKSON
AND NORTHWESTERN CLAY COUNTIES Through 130 PM EDT...
At 1251 PM EDT, a strong thunderstorm was located over Hightop, or
near London, moving northeast at 30 mph.
Wind gusts of 30 to 40 30 mph and nickel sized hail is possible with
this storm.
Locations impacted include...
London, Manchester, Grace, Fariston, Pittsburg, Levi Jackson S.p.,
Lake, Cane Creek, Fogertown, Bush, Settle Store, Hightop,
Shepherdtown, Herron, Hooker, Byron, Moores Creek, Royrader, East
Bernstadt and Sibert.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3697 8421 3709 8429 3710 8428 3711 8429
3712 8428 3712 8429 3736 8392 3711 8373
TIME...MOT...LOC 1651Z 239DEG 26KT 3708 8418
JPSpecial weather statement, Mar 27, 12:28 PM EST, 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
128 PM EDT MON MAR 27 2017
KYZ069-111-112-114-116-271800-
Jackson-Clay-Lee-Breathitt-Owsley-
128 PM EDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT OWSLEY...SOUTHEASTERN JACKSON...
SOUTHWESTERN BREATHITT...SOUTHEASTERN LEE AND NORTH CENTRAL CLAY
COUNTIES...
At 127 PM EDT, a strong thunderstorm was located over Sextons Creek,
or 11 miles southwest of Booneville, moving northeast at 45 mph.
Winds of 30 to 40 mph and half inch hail will be possible with this
storm through 2 PM EDT.
Locations impacted include...
Booneville, Turin, Blake, Southfork, Cowcreek, Grass, Maulden,
Chestnut Gap, Copebranch, Beech, Scoville, Chestnutburg,
Shepherdtown, Lerose, Tallega, Sacker Gap, Morris Fork, Valjean, Taff
and Crockettsville.
LAT...LON 3733 8390 3759 8357 3737 8339 3736 8343
3738 8345 3738 8348 3734 8350 3733 8353
3733 8355 3732 8355 3723 8383
TIME...MOT...LOC 1727Z 239DEG 38KT 3732 8377
RAYSpecial weather statement, Mar 27, 12:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
146 PM EDT MON MAR 27 2017
KYZ109-110-112-271830-
Breathitt-Floyd-Magoffin-
146 PM EDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLOYD...
NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...
At 145 PM EDT, a strong thunderstorm was located over Lambric, or 10
miles southwest of Salyersville, moving northeast at 25 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm through 230 PM EDT.
Locations impacted include...
Salyersville, Mason, Bradley, Carver, Ivyton, Burning Fork, Foraker,
Swampton, Camp Lewis, West Royalton Station, Mashfork, Carver
Station, Conley, Gapville, Gypsy, Brainard, Tiptop, Ballot,
Marshallville and Guage.
LAT...LON 3755 8316 3761 8321 3780 8297 3778 8294
3772 8295 3771 8291 3770 8290 3772 8288
3766 8282
TIME...MOT...LOC 1745Z 238DEG 21KT 3761 8314
RAYSpecial weather statement, Mar 27, 1:11 PM EST, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
211 PM EDT MON MAR 27 2017
KYZ107-109-110-119-120-271845-
Martin-Floyd-Pike-Johnson-Magoffin-
211 PM EDT MON MAR 27 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MARTIN...
SOUTHEASTERN JOHNSON...NORTHERN FLOYD...NORTHWESTERN PIKE AND
SOUTHEASTERN MAGOFFIN COUNTIES...
At 210 PM EDT, strong thunderstorms were clustered over Blue River,
or 7 miles southwest of Prestonsburg, moving east at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with
these storms through 245 PM EDT.
Locations impacted include...
Prestonsburg, Martin, Allen, Endicott, Oaklawn Estates, Bammer,
Hippo, East Point, Wells Chapel, Gunlock, Langley, Lancer, Arkansas,
Pyramid, Meally, Orchard, West Van Lear, Dotson, Ivel and Blue River.
LAT...LON 3750 8294 3768 8298 3787 8263 3758 8249
TIME...MOT...LOC 1810Z 248DEG 32KT 3762 8286
RAY